Actions of non-compact and non-locally compact polish groups

Journal of Symbolic Logic 65 (4):1881-1894 (2000)
Abstract
We show that each non-compact Polish group admits a continuous action on a Polish space with non-smooth orbit equivalence relation. We actually construct a free such action. Thus for a Polish group compactness is equivalent to all continuous free actions of this group being smooth. This answers a question of Kechris. We also establish results relating local compactness of the group with its inability to induce orbit equivalence relations not reducible to countable Borel equivalence relations. Generalizing a result of Hjorth, we prove that each non-locally compact, that is, infinite dimensional, separable Banach space has a continuous action on a Polish space with non-Borel orbit equivalence relation, thus showing that this property characterizes non-local compactness among Banach spaces
Keywords Polish Group   Continuous Action   Orbit Equivalence Relation
Categories (categorize this paper)
DOI 10.2307/2695084
Options
 Save to my reading list
Follow the author(s)
Edit this record
My bibliography
Export citation
Find it on Scholar
Mark as duplicate
Request removal from index
Revision history
Download options
Our Archive


Upload a copy of this paper     Check publisher's policy     Papers currently archived: 31,317
Through your library
References found in this work BETA

No references found.

Add more references

Citations of this work BETA

No citations found.

Add more citations

Similar books and articles
Measurability and Degrees of Strong Compactness.Arthur W. Apter - 1981 - Journal of Symbolic Logic 46 (2):249-254.
On Measurable Limits of Compact Cardinals.Arthur W. Apter - 1999 - Journal of Symbolic Logic 64 (4):1675-1688.
A Definability Result for Compact Complex Spaces.Dale Radin - 2004 - Journal of Symbolic Logic 69 (1):241-254.
Compactness of Loeb Spaces.Renling Jin & Saharon Shelah - 1998 - Journal of Symbolic Logic 63 (4):1371-1392.
Orbit Equivalence and Actions of Fn.Asger Törnquist - 2006 - Journal of Symbolic Logic 71 (1):265 - 282.
Diagonal Actions and Borel Equivalence Relations.Longyun Ding & Su Gao - 2006 - Journal of Symbolic Logic 71 (4):1081 - 1096.
Added to PP index
2009-01-28

Total downloads
13 ( #397,070 of 2,223,727 )

Recent downloads (6 months)
1 ( #423,227 of 2,223,727 )

How can I increase my downloads?

Monthly downloads
My notes
Sign in to use this feature